Few hepatitis, other pre-existing liver disease or abnormal

Few mechanisms by which anti TB drugs causes
hepatotoxiciy have been described and they are 
 idiosyncratic damage ,dose-dependent
toxicity; induction of hepatic enzymes, drug-induced acute hepatitis and
allergic reactions. Idiosyncratic hepatotoxiciy occur independent of the drug
dose administered and dose dependent hepatotoxiciy is the hepato-cellular
damage depends on the drug dosage used 67.

 

Although baseline liver function tests recommended in
all patients before starting antiTB drugs, due to limited resources, it is recommended
to be done in at least those who are at risk of developing hepatotoxicity as in
patients chronically consume alcohol, take concomitant hepatotoxic drugs, have
viral hepatitis, other pre-existing liver disease or abnormal baseline liver
chemistry, pregnant or within 3 months postpartum and in HIV co infection.
Liver function tests should be arranged if they develop toxic features of
hepatitis like nausea, vomiting, icterus with or without hepatomegaly while on ATT
8.

We Will Write a Custom Essay Specifically
For You For Only $13.90/page!


order now

Diagnosis of drug induced liver injury ( DILI) is
based on presence of symptoms along with increase level of either transaminases
or serum bilirubin or both  and should be
suspected if at least one of the following criteria is present910

      
I.           
A rise of five times the upper limit of
normal levels (50 IU/L) of AST and/or alanine aminotransferase (ALT) without
any clinical symptoms.

   
II.           
 A
rise in the level of serum total bilirubin 1.5 mg/dl( >27umol/l)

 III.           
A rise of three times the upper limit of
normal levels (50 IU/L) of AST and/or alanine aminotransferase (ALT) with
clinical symptoms.

 IV.           
Any rise of AST/ALT
from pre-treatment level with toxic symptoms such as anorexia, nausea, vomiting
and jaundice.

 

It is important to
rule out other possible causes of hepatitis like viral hepatitis
before the diagnosis of anti -TB drug induced hepatitis is made. However it is
important not to withhold ATT prematurely as well as not to wait till patient develop
hepatic encephalopathy.

If ATT induced hepatotoxicity is suspected, all ATT
drugs should be withheld and if it is considered insecure to stop ATT, an
alternative non-hepatotoxic regimen consisting of streptomycin, ethambutol and
a fluoroquinolone should be initiated.

It is essential to wait
for liver function tests to drop up to base line and clinical symptoms to
resolve before reintroducing the anti-TB drugs. Once patient improve clinically
and biochemically, drugs are introduced one at a time while monitoring clinical
symptoms and L

Author:

x

Hi!
I'm Eileen!

Would you like to get a custom essay? How about receiving a customized one?

Check it out